Have you ever heard of this happening? My son received 2 rounds of Rocephin injections for an ear infection. Upon receiving the 2nd dose, he had a severe reaction that caused him to literally throw a 15 hour tantrum. He would not eat, sleep, or stay still! He was kicking us, hitting us, and knocking his head against the crib and wall. He threw up and finally fell asleep. He is two but this was NOT my son. Our pediatrician said she had never heard of this happening. Please help! My son is better now but I am very curious what happened. Thanks.
“Reaction to Rocephin”
Dear “Reaction to Rocephin”,
The reaction that your son had to Rocephin (Ceftriaxone) is not a typical one. The symptoms that you are describing sound more like the type of reaction some children have to steroid medications. It would be important to know if your child was on any other medication at the time that could have caused this reaction.
If your child was only on Rocephin, then it would be safe to say that the reaction that he had was a rare side effect to Rocephin. Each individual child is different, and different people can experience different side effects or reactions to medications.
When a child has a reaction to a medication it is much more difficult to determine exactly what is bothering him. For example, a two year old does not have the ability to describe his symptoms or tell you where pain is coming from. Therefore irritable behavior, acting out, change in personality and excessive crying can be a child’s response to a side effect such as nausea, abdominal pain or headache. If an adult experienced these symptoms, he would be able to describe the side effects and treat them accordingly. A child on the other hand cannot explain that they have a belly ache or that they feel nauseous. Instead they may present with crying and inconsolability.
Rocephin is generally well tolerated in children and most children do not experience any side effects at all. The most common side effects encountered include; pain and swelling at the injection site (1%), hypersensitivity rash (1.7%) and diarrhea (2.7%). (1)
Rarer side effects include; headache or dizziness(less than 1%), nausea and vomiting (less than 1%), vaginitis or vaginal yeast infection (less than 1%), sweating and flushing (less than 1%), jaundice (less than 0.1%), gallbladder sludge (less than 0.1%), sugar in the urine (less than 0.1%), blood in the urine (less than 0.1%), abdominal pain (less than 0.1%), dyspepsia or heartburn(less than 0.1%), colitis (less than 0.1%), flatulence or gas (less than 0.1%), biliary lithiasis or gallstones (less than 0.1%), nosebleed (less than 0.1%), palpitations(less than 0.1%) and anaphylaxis or severe allergic reaction (less than 0.1%). (1)
Through my many years of experience treating children I have never seen a child have such a severe reaction to Rocephin. I have seen children have severe reactions similar to what you are describing due to steroids. The majority of patients that I saw who received Rocephin had no reaction at all. In the few cases where children did have a reaction, the most common side effects that I saw included; pain at the injection site, vaginitis, vaginal yeast infections, diarrhea and abdominal pain. I have also seen a few isolated incidents of gallbladder sludge and gall stones. They happened to be in younger children.
The reason why gall bladder sludge and gallstones occur as a side effect to Rocephin is because of the way that the medication is excreted or removed from the body. Forty percent of the Rocephin that is injected into a patient is excreted unchanged into the bile. Because of the medication’s high calcium-binding ability, there is a potential that stones can form in the bile. (2)
Echocardiograms performed on patients treated with Rocephin found biliary lithiasis present in 12-45% of the patients. (2) These gallstones were found as early as the second day of treatment. (2) If gallstones develop as a side effect to Rocephin administration they typically do not cause any symptoms and in most cases go away on their own without treatment. There have been some cases documented in the literature where patients experienced symptoms from their biliary lithiasis and also required treatment. (2) Researchers in Spain reviewed the cases of four children who in 1999 developed biliary lithiasis between the second and fourth day of Rocephin treatment. These children were asymptomatic (had no symptoms) and their gallstones resolved within 1 to 4 months.(2)
Unfortunately, you may never know what exactly your child was experiencing when he reacted to the Rocephin. At least your son’s symptoms are gone now and you know that he has a sensitivity to Rocephin and should not receive it again. If he has a return of his symptoms or develops abdominal pain he should be re-evaluated by his Physician.
(1)Physician’s Desk Reference. 2004. Montvale, NJ. Thomson PDR at Montvale:2940.
(2)Alvarez-Coca Gonzalez J, Cebrero Garcia M, Vecilla Rivelles MC, Alonso Cristobo M, Rorrijos Roman C. Transient biliary lithiasis associated with the use of ceftriaxone. An Esp Pediatr. 2000.53(4):366-8.
Lisa-ann Kelly R.N., P.N.P.,C.
Certified Pediatric Nurse Practitioner
Pediatric Advice For Parents with Sick Children